Oklahoma, 2011Hail and Damaging Winds in Oklahoma, May 1, 2011
May 1, 2011 · NWS OUN · 4 events in 2 counties and zones
A stationary front lying over north-central Texas divided rich, humid air to the south from cooler and drier conditions to the north. Moisture streamed over the front ahead of an upper level trough that was moving east from New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front lying over north-central Texas divided rich, humid air to the south from cooler and drier conditions to the north. Moisture streamed over the front ahead of an upper level trough that was moving east from New Mexico. Scattered showers and thunderstorms developed over southeast Oklahoma before sunrise. An unstable air-mass resulted in many of the storms becoming severe, with marginally severe winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:01 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, May 1, 2:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CDT SUN MAY 1 2011
.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO EXPAND NORTH AND
EAST ACROSS OKLAHOMA THIS MORNING. AN UPPER WAVE APPROACHING FROM
EASTERN NEW MEXICO EARLY THIS MORNING AND VERY MUCH MOISTURE
MOVING NORTH OF THE FRONT WHICH LAY ACROSS NORTH CENTRAL TEXAS
THIS MORNING ARE FAVORABLE FACTORS. LESS THUNDER WILL BE HEARD IN
CENTRAL AND NORTHERN OKLAHOMA. THE RAIN TODAY WILL BE MODULATED
MOSTLY BY THE PATH OF THE UPPER STORM WHICH IS EXPECTED TO MOVE
ACROSS OKLAHOMA THIS AFTERNOON AND BRING AN END TO THE SHOWERS
WEST TO EAST. HOWEVER, THE SYNOPTIC-SCALE UPPER TROUGH WILL NOT
PASS ACROSS OKLAHOMA UNTIL LATER MONDAY, SO CHANCE FOR RAIN
INCREASE AGAIN THEN, HIGHEST IN SOUTHEAST OKLAHOMA. WITH BROAD
MID-LEVEL LIFT AND MOISTURE, CLOUDS WILL DEVELOP ACROSS MOST AREAS
THROUGH MONDAY GIVING COOL CONDITIONS. AFTER A TRANSIENT AND WEAK
UPPER RIDGE TUESDAY AND WEDNESDAY, A FASTER AND WEAKER TROUGH IN
THE CENTRAL PLAINS IS EXPECTED TO MOVE A WEAK FRONT INTO OKLAHOMA
LATE IN THE WEEK. RAIN CHANCES REMAIN LOW WITH THIS SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 56 40 59 37 / 50 20 30 10
HOBART OK 56 37 60 32 / 30 30 20 10
WICHITA FALLS TX 61 43 57 37 / 50 50 50 10
GAGE OK 54 31 64 31 / 30 10 10 10
PONCA CITY OK 56 34 64 36 / 40 20 10 10
DURANT OK 60 45 54 42 / 100 60 70 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
22/09
Hazardous weather outlook, May 1, 3:46 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
446 AM CDT SUN MAY 1 2011
OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
446 AM CDT SUN MAY 1 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH OF A LINE FROM CROWELL AND
VERNON TEXAS TO DUNCAN AND ADA OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
MORNING THROUGH EARLY AFTERNOON.
IMPACTS...
MINOR DAMAGE FROM LARGE HAIL UP TO PING PONG BALL SIZE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED TO SEEK AND RECEIVE REPORTS OF LARGE
HAIL.
DISCUSSION...
A SURFACE COLD FRONT WILL REMAIN SOUTH OF THE REGION...STRETCHED
ACROSS CENTRAL AND NORTHEAST TEXAS. ABOVE THE SURFACE...HOWEVER...
GULF MOISTURE WILL ADVANCE NORTHWARD...WHILE AN UPPER LEVEL TROUGH
PROVIDES INCREASING LIFT. SCATTERED TO NUMEROUS THUNDERSTORMS WERE
DEVELOPING EARLY THIS MORNING OVER TEXAS AND SOUTHWEST OKLAHOMA.
ACTIVITY WILL EXPAND AND DEVELOP NORTHEASTWARD THROUGH MIDDAY. THESE
STORMS WILL OCCUR IN THE PRESENCE OF STRONG JET STREAM WINDS. WITHIN
THE SLIGHT RISK AREA...INSTABILITY WILL NOT BE GREAT...BUT WILL BE
SUFFICIENT FOR SUPERCELL STORMS TO OCCUR...WITH THE CAPABILITY OF
PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. HAIL TO 1.5 INCHES
IN DIAMETER...OR ABOUT PING PONG BALL SIZE...IS THE MAIN CONCERN.
THE STORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING. THUNDERSTORMS OCCURRING OUTSIDE THE SLIGHT RISK AREA MAY
ALSO PRODUCE BRIEF DOWNPOURS...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING.
BY EARLY AFTERNOON...A JET STREAM DISTURBANCE WILL PASS EAST OF THE
REGION...AND INSTABILITY WILL DECREASE AFTER BEING CONSUMED BY THE
EARLY MORNING THUNDERSTORMS. SEVERE WEATHER WILL BECOME LESS LIKELY
DURING THE AFTERNOON AND NIGHT...BUT A SECOND WAVE OF RAIN AND
THUNDERSTORM DEVELOPMENT IS EXPECTED LATE SUNDAY NIGHT OVER WESTERN
NORTH TEXAS...AS AN UPPER LEVEL TROUGH ARRIVES FROM THE WEST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
AS THE UPPER LEVEL TROUGH SLOWLY SWINGS THROUGH THE SOUTHERN
PLAINS...SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY OCCUR ON MONDAY
OVER NORTH TEXAS AND SOUTHERN AND CENTRAL OKLAHOMA. SEVERE WEATHER
IS NOT EXPECTED. MUCH OF THE REST OF THE WEEK WILL SEE DRY WEATHER.
A SLIGHT CHANCE OF THUNDERSTORMS MAY RETURN BY FRIDAY.
OTHER HAZARDOUS WEATHER...
ON WEDNESDAY...DRY AND WINDY WEATHER WILL ELEVATE THE FIRE RISK
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
BURKEIn the hours before
Special weather statement, May 1, 4:13 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 AM CDT SUN MAY 1 2011
TXZ086-011030-
WICHITA TX-
513 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.
AT 513 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN WICHITA FALLS...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3403 9846 3385 9841 3387 9865 3392 9871
WR
Special weather statement, May 1, 4:17 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 AM CDT SUN MAY 1 2011
OKZ045-046-050-011100-
LOVE OK-JEFFERSON OK-CARTER OK-
517 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.
AT 517 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES SOUTHWEST OF PETERSBURG TO 21 MILES SOUTHWEST OF
THACKERVILLE...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3380 9722 3386 9717 3390 9720 3385 9726
3388 9730 3382 9736 3382 9743 3390 9747
3389 9757 3397 9761 3398 9768 3395 9772
3397 9774 3422 9709 3396 9692 3393 9698
3386 9699 3380 9709 3374 9708 3372 9715
WRSpecial weather statement, May 1, 4:51 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 AM CDT SUN MAY 1 2011
OKZ046>048-050>052-011130-
LOVE OK-BRYAN OK-JOHNSTON OK-MARSHALL OK-CARTER OK-ATOKA OK-
551 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...CARTER...
JOHNSTON...LOVE AND MARSHALL COUNTIES.
AT 551 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SOUTHEASTERN LAKE MURRAY TO 17 MILES SOUTH OF WILLIS...MOVING EAST AT
45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3369 9632 3378 9642 3377 9649 3381 9652
3383 9659 3385 9662 3389 9659 3391 9664
3383 9671 3383 9675 3386 9680 3385 9686
3395 9693 3386 9699 3383 9704 3411 9720
3430 9638 3383 9613 3375 9619 3376 9628
WRLocal storm report, May 1, 5:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 AM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM TSTM WND DMG 3 SE BLUEGROVE 33.64N 98.19W
05/01/2011 CLAY TX LAW ENFORCEMENT
TREE DOWN OVER HIGHWAY 148. REPORT FROM CLAY COUNTY
SHERRIFF OFFICE RELAYED BY EMERGENCY MANAGER.
&&
BURKELocal storm report, May 1, 5:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 AM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND DMG 2 S ARCHER CITY 33.56N 98.63W
05/01/2011 ARCHER TX TRAINED SPOTTER
POWER LINE DOWN ALONG HIGHWAY 79 ABOUT 1.5 MILES SOUTH OF
ARCHER CITY. PARTS OF THE CITY ARE WITHOUT POWER.
&&
BURKESpecial weather statement, May 1, 5:20 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 AM CDT SUN MAY 1 2011
TXZ083>085-087-088-011145-
HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-BAYLOR TX-
620 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...HARDEMAN...
KNOX AND WILBARGER COUNTIES.
AT 620 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES SOUTHWEST OF MARGARET TO 18 MILES SOUTH OF THALIA...MOVING EAST
AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3419 9916 3379 9902 3362 9964 3410 9977
WR
Thunderstorm Wind, Bryan
- When
- May 1, 5:30 AM CST to 5:40 AM CST
- Where
- Bryan County, Achille to Colbert
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.830, -96.390
Wind damage, in the form of a few downed trees and power lines, occurred between Achille and Colbert, south toward the Red River. The worst of the damage occurred near the intersection of River and Chickasaw roads. Monetary damage estimates were not available.
Thunderstorm Wind, Bryan
- When
- May 1, 5:50 AM CST
- Where
- Bryan County, 1.32 mi WSW of Roberta
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.921, -96.320
The gust was measured at the Durant mesonet.
Hail, Stephens
- When
- May 1, 8:15 AM CST
- Where
- Stephens County, 5.75 mi NW of Duncan
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.560, -98.030
Hail, Bryan
- When
- May 1, 11:50 AM CST
- Where
- Bryan County, 4.3 mi NNE of Durant Eaker Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.990, -96.380
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289696, 289697, 289698, 289699.